is a topic covered in the 5-Minute Clinical Consult
To view the entire topic, please sign in or purchase a subscription.
Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:
-- The first section of this topic is shown below --
Tinea incognito (TI), a.k.a. steroid-modified tinea, is a dermatophytic infection with an atypical clinical appearance that has been modified by the use of topical or systemic corticosteroids or topical calcineurin inhibitors, administered as a result of preexisting pathologies or misdiagnosis.
- The atypical appearance of the lesions mimics other skin diseases. Lesions may be eczema-like, rosacea-like, discoid lupus–like, impetigo-like, psoriasis-like, seborrhea dermatitis–like, pyoderma-like, or resemble other dermatologic disorders.
- Can occur anywhere on the body but is most common on the face, trunk, dorsum of the hands and feet, and groin
- Majocchi granuloma, a follicular dermatophytic infection most commonly found on shins and wrists, is a type of TI.
- Systems affected: integumentary/exocrine
- Equal gender distribution
- May affect any age; more common in middle-aged individuals
- Common worldwide
- Prevalence is growing with increasingly easy to obtain topical steroids and the increasing use of calcineurin inhibitors.
Etiology and Pathophysiology
- TI is caused by dermatophytic infections.
- Main causative agents are Trichophyton rubrum, Trichophyton mentagrophytes, Epidermophyton floccosum, Microsporum canis, Microsporum gypseum, Trichophyton violaceum, and Trichophyton erinacei.
- Most common form of spread is human to human (anthropophilic), but infections can also be zoophilic (from animals) or geophilic (from soil).
- Anthropophilic dermatophytes elicit a mild inflammatory host response; topical steroids or calcineurin inhibitors likely relieve the inflammation, which helps to disguise the typical presentation of tinea.
- Usually, dermatophytes metabolize dead keratin and evoke an eczematous response, which decreases available keratin and thus depletes the substance necessary for fungal growth. Topical or systemic steroids and calcineurin inhibitors suppress the normal cell-mediated immune response to dermatophytes, which allows for the development of fungal superinfections and altered clinical manifestations.
- Combination steroid/antifungals may contribute to TI because the steroid has a dominant effect over the antifungal agent, exacerbating the superficial dermatophytosis.
- Any diseases requiring use of topical or systemic immunosuppressants may place a patient at risk for TI.
- Immunocompromised states leading to depression of cell-mediated immune response alter the host response to dermatophytic infections, which leads to the altered clinical appearance of lesions seen in TI.
- Patients with tinea pedis and onychomycosis may autoinoculate dermatophytic infections in other body areas.
Do not use topical steroids/calcineurin inhibitors for undiagnosed skin conditions.
Commonly Associated Conditions
TI is commonly associated with tinea pedis and onychomycosis.
-- To view the remaining sections of this topic, please sign in or purchase a subscription --